Ohio, 2024

Hail in Ohio, May 28, 2024

May 28, 2024 · NWS ILN · 2 events in 1 county or zone

A line of thunderstorms lifting northeast across the region produced isolated hail during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of thunderstorms lifting northeast across the region produced isolated hail during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 28, 7:29 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 28, 7:29 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
829 PM EDT Tue May 28 2024

.SYNOPSIS...
Upper level disturbances will allow for off and on rainfall
chances through Wednesday. Dry conditions will then arrive with
high pressure Thursday through the start of Saturday before a
more unsettled weather pattern develops for the remainder of the
weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Some subtle changes were made to timing of the ISO/SCT SHRA/TSRA
moving into the ILN FA this evening. Expect that this disorganized
activity will overspread the local area from W to E through the
heart of the mid/late evening hours, eventually waning toward/beyond
midnight as it approaches central OH.

The main item of interest for the mid/late evening will be the
small hail and brief gusty winds possible in the strongest
cores. Given the cool air aloft and steep LL lapse rates through
mid evening, would expect that there could be some pea-sized
hail and gusts to 35-40 MPH at times in the more well-developed
cores. But such occurrences should remain very isolated in
nature. This potential for small hail and gusty winds should
wane with eastward extent very late into the evening.

PREVIOUS DISCUSSION...
A couple of disturbances will affect the area tonight. The first
disturbance causing scattered showers across northern counties
will move east this evening, and coupled with loss of daytime
heating, showers will diminish for a time. The next short wave
arriving later tonight from the northwest is expected to
trigger additional showers and possibly a thunderstorm or two.
While still affecting mainly northern locations, the showers may
also reach farther south to the Ohio River given the stronger
and larger nature of the second disturbance. Winds gusting over
20 mph early are forecast to subside overnight. However, HRRR
shows stronger gusts occurring briefly with the second batch of
showers. By 6 am, cool lows in the low to mid 50s will be
observed.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Short wave energy and a surface trough will combine with a
moderate amount of moisture to produce showers and thunderstorms
on Wednesday. Area most affected will be Central Ohio where we
have categorical pops until mid afternoon. Remainder of the area
will see lower but nonzero chances for showers and a few
thunderstorms.

For Wednesday night, showers should diminish rapidly as the
disturbance weakens and moves east, coinciding with diurnal
reduction of instability.

Below normal highs in the upper 60s to low 70s are indicated,
followed by cool lows in the mid 40s to low 50s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Surface high pressure will remain over the region Thursday through
Friday night. Below average temperatures and dry conditions persist
on northerly, then easterly, flow.

The surface high begins to shift further to the east on Saturday
into Saturday night which will allow for the development of
southerly flow. Temperatures and moisture start to increase on the
southerly winds. Rain chances also increase on Saturday into
Saturday night as an upper level shortwave may progress through the
Ohio Valley.

Slightly above average temperatures are forecast for the start of
next week as the Ohio Valley will likely be in quasi-zonal upper
level flow. Periods of showers and storms are likely, although not
yet rendered, since the synoptic setup favors shortwaves moving
through the upper level flow.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
SCT to BKN VFR Cu will persist through the TAF period, with
several rounds of ISO/SCT SHRA (and perhaps ISO TS, too)
expected through the period. The first round of disorganized
SHRA will pivot through the local area between about 02z-07z,
likely impacting each site for about an hour or so each. Could
see some brief reductions in VSBYs and perhaps some gustiness
(~30kts or so) as well, but did not yet have confidence to add
in the potential to the TEMPO groups at this juncture. This
activity should push off to the E by 07z, leaving mainly dry
conditions through mid morning.

VFR CIGs will transition to MVFR by/after sunrise, persisting
through the morning hours before lifting back to VFR for the
afternoon. Additional ISO/SCT SHRA/TSRA is expected by/after
16z, with the greatest coverage focused near KILN/KCMH/KLCK
during the heart of the afternoon hours. This activity should
wane toward/after 00z Thursday, but may persist for several
hours after sunset.

WNW winds around 5kts will persist through the morning hours
before going more out of the NNW and increasing to around
10-12kts, with gusts 15-20kts, for the afternoon.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...KC/Coniglio
SHORT TERM...Coniglio
LONG TERM...Campbell
AVIATION...KC
Hazardous weather outlook, May 28, 2:05 AM EST, 19 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
305 AM EDT Tue May 28 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290900-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
305 AM EDT Tue May 28 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 28, 9:03 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1003 PM EDT Tue May 28 2024

OHZ034-290245-
Mercer OH-
1003 PM EDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN MERCER
COUNTY THROUGH 1045 PM EDT...

At 1003 PM EDT, a strong thunderstorm was located 7 miles southeast
of Geneva, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Coldwater, St. Henry, and Wabash.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4062 8460 4042 8459 4044 8480 4057 8480
TIME...MOT...LOC 0203Z 272DEG 19KT 4051 8486

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, May 28, 9:24 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1024 PM EDT Tue May 28 2024

OHZ042-043-051-290300-
Darke OH-Shelby OH-Miami OH-
1024 PM EDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
SHELBY...NORTHEASTERN DARKE AND NORTHWESTERN MIAMI COUNTIES THROUGH
1100 PM EDT...

At 1023 PM EDT, a strong thunderstorm was located over Versailles,
moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Sidney, Piqua, Versailles, Covington, Bradford, Webster, Russia,
Lockington, Polo, Newbern, Bloomer, Darke County Airport, Horatio,
and Houston.

This includes I-75 in Ohio between mile markers 83 and 91.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4019 8455 4026 8452 4028 8416 4004 8429
TIME...MOT...LOC 0223Z 284DEG 18KT 4020 8449

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Clark

The radar

The Cincinnati radar (KILN), 88 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Miami

When
May 28, 9:55 PM EST to 9:57 PM EST
Where
Miami County, 0.87 mi SW of Piqua
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.140, -84.240

Hail, Miami

When
May 28, 9:56 PM EST to 9:58 PM EST
Where
Miami County, 2.14 mi SSW of Piqua Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.140, -84.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180157, 1180156.